Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 11, NWS Lake Charles, LA

April 22, 2020Vernon Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Apr 22, 2020, 8:15 PM CDT for Vernon Parish, Louisiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2020, 8:15 PM CDT (01:15 UTC)
Expired
Apr 22, 2020, 8:35 PM CDT
In force
20 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Emergency
Tornado emergency
Tornado
Observed
Damage threat
Catastrophic
Hail
2.0 in

County Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 32 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:01 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2355 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2355 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
4.7
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted.

087 
WFUS54 KLCH 230115
TORLCH
LAC115-230145-
/O.NEW.KLCH.TO.W.0011.200423T0115Z-200423T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
815 PM CDT Wed Apr 22 2020

...TORNADO EMERGENCY FOR FORT POLK...

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southern Vernon Parish in west central Louisiana...

* Until 845 PM CDT.
    
* At 813 PM CDT, a confirmed large and destructive tornado was
  observed near Rosepine, moving east at 30 mph.

  TORNADO EMERGENCY for FORT POLK. This is a  PARTICULARLY DANGEROUS 
SITUATION. TAKE COVER NOW!

  HAZARD...Deadly tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Rosepine around 820 PM CDT.
  Fort Polk around 830 PM CDT.
  Cravens around 845 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors.. Move to the
closest substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3090 9340 3105 9342 3112 9299 3088 9298
TIME...MOT...LOC 0113Z 265DEG 26KT 3099 9335 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
HAIL...2.00IN

$$

24
2 follow-up statements
979 
WWUS54 KLCH 230122
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
822 PM CDT Wed Apr 22 2020

LAC115-230145-
/O.CON.KLCH.TO.W.0011.000000T0000Z-200423T0145Z/
Vernon LA-
822 PM CDT Wed Apr 22 2020

...TORNADO EMERGENCY FOR FORT POLK...

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHEASTERN VERNON PARISH...
        
At 822 PM CDT, a confirmed large and destructive tornado was located
near Rosepine, moving east at 35 mph.

TORNADO EMERGENCY for FORT POLK. This is a PARTICULARLY DANGEROUS 
SITUATION. TAKE COVER NOW!

HAZARD...Deadly tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Fort Polk around 825 PM CDT.
  Cravens around 845 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous, and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors, move to the
closest substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3094 9331 3105 9333 3112 9299 3088 9298
TIME...MOT...LOC 0122Z 271DEG 29KT 3098 9325 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
HAIL...1.50IN

$$

24
799 
WWUS54 KLCH 230135
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
835 PM CDT Wed Apr 22 2020

LAC115-230144-
/O.CAN.KLCH.TO.W.0011.000000T0000Z-200423T0145Z/
Vernon LA-
835 PM CDT Wed Apr 22 2020

...THE TORNADO WARNING FOR SOUTHEASTERN VERNON PARISH IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for west central
Louisiana.

Remember, a Severe Thunderstorm Warning still remains in effect for
East Central Vernon Parish.

LAT...LON 3094 9331 3105 9333 3112 9299 3088 9298
TIME...MOT...LOC 0132Z 265DEG 26KT 3099 9315 

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Apr 22, 7:18 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 22, 7:18 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
718 PM CDT Wed Apr 22 2020

.DISCUSSION...
23/00Z TAF Issuance.

&&

.AVIATION...
A few strong to severe storms continue acrs northern portions of
the area, with some sctd showers acrs SW LA. Convection near the
southern terminals has been minimal so far, and expect this will
continue, while ocnl storms can be expected near AEX through late
this evening and this is covered with TEMPO group. MVFR cigs this
evening will lower to IFR overnight. A few lingering showers
Thursday morning will come to an end with cigs improving and sky
cover diminishing through midday/early aftn. Gusty southerly winds
will continue this evening, tapering off to around 10 KT at
BPT/LCH, while gusts will persist at AEX/LFT/ARA. Winds will shift
southwesterly Thursday morning then westerly by aftn as a cold
front moves through the region.

24

&&

.PREV DISCUSSION... /issued 509 PM CDT Wed Apr 22 2020/

UPDATE...
Updated to reflect the new TOR Watch 133 thru midnight across
central Louisiana and southeast counties in the lakes region.

Louisiana:
ALLEN... AVOYELLES... BEAUREGARD... EVANGELINE... RAPIDES...
VERNON

SOUTHEAST TEXAS

JASPER... NEWTON... TYLER

19

PREV DISCUSSION... /issued 333 PM CDT Wed Apr 22 2020/

SYNOPSIS...
Strong to severe storms possible for mainly northern sections of
the forecast area through the evening hours. A tornado watch is
in effect for a majority of the northern zones until 5 pm CDT. It
is possible another watch could replace that for portions of the
forecast area, again mainly northern sections. Very breezy
southerly gradient winds are also occurring and expected until
sunset, therefore a wind advisory is in effect for a majority of
the southern zones through 7 pm CDT.

After the storm system moves off to the northeast, and a weak
Pacific cold front/dryline moves through early Thursday, fair and
stable conditions should be in store through the weekend.

Rua

DISCUSSION...
A surface low is located over north Texas northwest of DFW this
afternoon. Strong southerly gradient winds feeding into the low
with gusts over 30 mph and close to 45 mph at times. This is
bringing warm, moist and unstable air across the forecast area.
Convection has been limited to the far northern sections of the
forecast area, closer to a warm frontal boundary, as a strong cap
is located over a majority of the forecast area based on the
special 22/18Z upper air release.

The main concern in the short term will be discrete cells
developing across upper southeast into central Louisiana. With
steep mid level lapse rates and deep shear, this activity will
have the potential for large hail.

If the cells can become surface rooted to take advantage of the
low level shear, then some tornadic activity will be possible,
although this looks more likely just north of the forecast area.

Also, with the high moisture content, torrential down pours will be
possible with these cells that could bring about street flooding.

As the surface low pushes off to the east, it will bring a
dryline feature with it. There is the potential for convection
that is firing up in north and central Texas to congeal along the
dryline and push off to the east. Again, the best push of this
activity and parameters for the stronger to severe storms will be
across northern sections of the forecast area. This potential MCS
feature will bring the possibility of all modes of severe weather
where it moves across, along with the possibility of locally heavy
rainfall.

A weak cold front will meet up with the dryline overnight and push
into the forecast area by early Thursday. Some convection will be
possible ahead of this feature through Thursday morning before
moving out of eastern portions of the forecast area Thursday
afternoon.

Drier and more stable conditions will occur behind this system for
Thursday night into Friday.

A secondary weak Pacific cold front looks to move across on Friday
night. Moisture profiles look limited ahead of this system, so at
this point, not expecting much in the way of convection.

A period of stable and fair weather conditions will then persist
behind this feature into the weekend and early next week.

Rua

MARINE...
Tight pressure gradient over the northwest Gulf with a deep low
pressure system over north Texas. Moderate to strong onshore flow
will continue into the night out ahead of low, with small craft
exercise caution continuing. A weak Pacific cold front will make
its way into the coastal waters early Thursday, with light winds
occurring behind it. Expect a secondary front to move across on
Friday night, with modest offshore flow then expected into the
weekend.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  81  57  85 /  80  10   0   0
LCH  72  84  62  84 /  50  30   0   0
LFT  71  84  61  85 /  50  50   0   0
BPT  71  84  64  83 /  50  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 PM CDT this evening for LAZ033-041>045-
     052>055-073-074.

TX...Wind Advisory until 7 PM CDT this evening for TXZ215-216.

GM...Small Craft Exercise Caution through Thursday morning for GMZ435-
     450-452-455-470-472-475.

     Small Craft Exercise Caution until 7 PM CDT this evening for
     GMZ430-432.

&&

AVIATION...24
Hazardous weather outlook, Apr 22, 2:44 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
244 PM CDT Wed Apr 22 2020

LAZ027-028-030>032-TXZ180-259>262-232000-
Vernon-Rapides-Beauregard-Allen-Evangeline-Tyler-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
244 PM CDT Wed Apr 22 2020

...TORNADO WATCH 133 IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will exit the area early Thursday. A few strong storms
with occasional lightning will be possible. Then Thursday afternoon
through Tuesday no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ033-041>045-052>055-073-074-TXZ215-216-232000-
St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette-
Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Jefferson-Orange-
244 PM CDT Wed Apr 22 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will exit the area early Thursday. A few strong storms
with occasional lightning will be possible. Then Thursday afternoon
through Tuesday no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ029-TXZ201-232000-
Avoyelles-Hardin-
244 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will be possible. Some of the
storms may produce hail, gusty winds, torrential down pours, and
occasional cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will exit the area early Thursday. A few strong storms
with occasional lightning will be possible. Then Thursday afternoon
through Tuesday no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-232000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
244 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Gusty south winds will continue and small craft should exercise
caution.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Winds will decrease on Thursday. Then a moderate offshore flow is
expected Friday night into Saturday. No hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 22, 8:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
805 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          5 E JASPER              30.92N 93.91W
04/22/2020                   JASPER             TX   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN AND DAMAGE IN THE BEECH
            GROVE AREA NORTH OF HWY190.

0730 PM     TORNADO          JASPER                  30.92N 94.00W
04/22/2020                   JASPER             TX   911 CALL CENTER

            TREES DOWN, SOME ON POWERLINES IN MULTIPLE LOCATIONS
            ACROSS CENTRAL JASPER.

&&

CASTIGGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:48 PM CDTTornado Warning Tornado observedConsiderable damage threatLCHVernon27 min
Apr 22, 8:32 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon43 min
Apr 22, 9:04 PM CDTTornado WarningLCHRapides26 min
Apr 22, 9:28 PM CDTTornado Warning Tornado observedConsiderable damage threatLCHAvoyelles, Rapides32 min
Apr 22, 9:48 PM CDTTornado Warning Tornado observedConsiderable damage threatLCHAvoyelles, Rapides27 min
Apr 23, 12:12 AM CDTSpecial Weather StatementLCHCalcasieu48 min
Apr 23, 12:21 AM CDTSpecial Weather StatementLCHRapides39 min
Apr 23, 12:33 AM CDTSevere Thunderstorm WarningLCHAllen, Calcasieu, Jefferson Davis57 min
Apr 23, 1:02 AM CDTTornado WarningLCHAvoyelles, Evangeline, Rapides43 min
Apr 23, 1:24 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry50 min
Apr 23, 1:52 AM CDTTornado WarningLCHAcadia, Saint Landry42 min
Apr 23, 9:09 AM CDTSpecial Marine WarningLCH51 min
Apr 23, 9:54 AM CDTSpecial Marine WarningLCH66 min
Apr 23, 10:54 AM CDTSpecial Marine WarningLCH26 min
Apr 23, 1:58 PM CDTSpecial Weather StatementLCHSaint Martin32 min

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.